Common Skin Problems During Chemotherapy

Common Skin Problems and Tips to Minimize Discomfort

skin rash on back could be from chemotherapy
How can you deal with skin rashes and redness while on chemotherapy?. istockphoto.com

Skin changes are common during chemotherapy. Knowing what to expect, when you should be concerned, and measures you can take to protect your skin can help you cope during this time. Thankfully, some of these problems are preventable and most of them go away soon after you have finished treatment.

What Skin Changes Might You Experience During Chemotherapy?

You may notice several changes in your skin, depending on which chemotherapy medications you receive.

Some of the more common symptoms during lung cancer treatment include:

  • Redness.
  • Dryness and peeling.
  • Discoloration of your skin (often a darkening where pressure is applied to your skin). This is more common in individuals with dark skin, and with certain cancer drugs, such as Adriamycin (doxorubicin.)
  • Rashes. It's important to note that there are several different types of rashes that may occur.
  • Sun sensitivity. You may become sunburned more easily than usual.
  • Acne-like rashes. An acne-type rash is common with the tyrosine kinase inhibitors such as Tarceva (erlotinib.)

Radiation Recall

One special situation you should be aware of is called radiation recall. When certain chemotherapy drugs are given during or shortly after radiation therapy, a severe sunburn-like rash may result. This can cause itching and burning that lasts from a few hours up to a few days. Your doctor may prescribe medications to treat the rash and may want to delay your chemotherapy for a period of time.

With lung cancer, this rash usually occurs on the chest and is most common when the cancer drugs Adriamycin (doxorubicin) and/or Taxol (paclitaxel) are given.

Tips for Coping With Skin Rashes and Redness During Chemotherapy

Depending upon the cause of your skin symptoms, your doctor may recommend creams or make other suggestions that will help you.

Here are some steps you can take on your own to minimize discomfort:

  • Drink plenty of fluids.
  • Use gentle creams or lotions to moisturize your skin. (In general, creams often work better than lotions, and ointments work better than creams.) 
  • Avoid products that contain alcohol and choose unscented varieties when possible.
  • Apply lotions and creams after showering or bathing, before your skin has dried completely. For very dry skin and lips, ointments such as Aquaphor can be very soothing in addition to moisturizing.
  • Bathe with warm water (not too hot or too cold.) Keep baths short, and pat yourself dry with a towel rather than rubbing your skin.
  • If your skin is very dry, an oatmeal bath may be soothing.
  • Use a gentle soap or plain water for washing.
  • Use a mild detergent to wash your clothes.
  • Select fabrics such as cotton, and avoid fabrics that are irritating to your skin such as wool. Loose fitting clothing is often more comfortable than tight-fitting outfits.
  • Use an electric razor to minimize cuts when shaving.
  • Avoid spending time outside in very hot or very cold weather.
  • Protect yourself from the sun. Cover up, avoid direct sunlight during midday, and use hats and umbrellas to shelter yourself. Don’t use tanning beds. Some sunscreens can contain irritating chemicals. Check with your oncologist to see which products he or she recommends, or choose a sunblock such as zinc oxide for maximum protection. If you choose to use sunscreen, try to find a product which blocks out UVA rays as well as UVB rays.
  • For acne-like symptoms, keep your skin clean and dry. Talk with your oncologist before using any over-the-counter acne treatments. Though the rash that many people get with Tarceva looks like acne, it is not acne, and most acne medications do not work to treat the rash.

Tarceva (Erlotinib) Rash

The acne-like rash that many people experience on Tarceva (erlotinib) or other EGFR inhibitors, may leave you hesitant to leave your home.  After all, shouldn't you be spared the embarrassing pimples you already dealt with as an adolescent?

It may help to know that people who develop this rash appear to have a better response to the medication.Talk to your doctor about methods to manage the rash, and when to call if it gets worse.

Take time to learn more about managing Tarceva-related skin problems.

Sun Sensitivity During Chemotherapy

Some chemotherapy medications may increase the chances that you will get a sunburn (photosensitivity on chemotherapy) and this can be worsened further when it is combined with radiation therapy. The best protection is prevention, such as avoiding the midday sun and covering up. Keep in mind that sunscreens may irritate skin rashes due to chemotherapy, and won't necessarily prevent a burn on sun sensitive skin. Sunblocks combined with other physical measures (such as wearing a hat or sitting beneath an umbrella) may be more effective for people undergoing chemotherapy.

As a quick aside, however, studies have suggested that getting adequate vitamin D may be important in cancer survival. Sun exposure is a large source of vitamin D, as it can be difficult to get enough through your diet. Your best bet is to ask your oncologist to check your vitamin D level if this has not already been done. If you are vitamin D deficient, and the majority of people are, she can recommend a vitamin D3 supplement.

Fingernails and Toenail Problems During Chemotherapy

Nail changes related to chemotherapy are often separate from the skin changes related to these medications, but it's important to note that there are a number of problems people experience which range from loose nails to lines, to infections. If you are concerned about your nails, take a moment to learn more about nail changes during cancer treatment.

When Should I Call?

Let your oncologist know of any skin symptoms you are having at each appointment, but a few symptoms, in particular, should prompt you to call sooner. Contact your physician if you have any symptoms suggesting infection, such as painful skin, drainage from your skin, or a fever. Also, symptoms of an allergic reaction such as severe itching or hives can be serious and it is important to make your cancer care team aware of these.

Bottom Line on Skin Conditions Related to Chemotherapy

There are a number of skin problems which can occur during chemotherapy, ranging from redness to rashes. Preventive measures such as using lotions, avoiding caustic substances on your skin, and practicing sun safety can reduce many of the symptoms. Sometimes, such as for people on Tarceva, a rash an actually be a sign that the medication is working. Make sure to talk to your doctor about any skin changes you experience, even if they seem to be more of a nuisance than a problem. Taking time to manage the "small" concerns during cancer treatment can go a long way in improving your overall quality of life at this time.

Sources:

Canadian Cancer Society. Skin Changes with Chemotherapy. http://www.cancer.ca/en/cancer-information/diagnosis-and-treatment/chemotherapy-and-other-drug-therapies/chemotherapy/side-effects-of-chemotherapy/skin-changes-with-chemotherapy/?region=on

Continue Reading